Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 15, NWS Sioux Falls, SD

September 17, 20065 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Sep 17, 2006, 11:36 AM CDT for 5 counties in South Dakota. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2006, 11:36 AM CDT (16:36 UTC)
Expired
Sep 18, 2006, 4:00 AM CDT
In force
16 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 171636
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT SUN SEP 17 2006

.A TIGHT PRESSURE GRADIENT BETWEEN STRONG LOW PRESSURE OVER SOUTHERN
MANITOBA...AND HIGH PRESSURE ACROSS THE CENTRAL ROCKIES...WILL RESULT
IN GUSTY WEST WINDS ACROSS THE AREA THIS AFTERNOON AND EVENING.

SDZ050-057-058-063-064-180045-
/O.NEW.KFSD.WI.Y.0015.060917T1636Z-060918T0500Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
1136 AM CDT SUN SEP 17 2006

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

WEST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS SOUTH CENTRAL SOUTH
DAKOTA THROUGH MIDNIGHT...WITH OCCASIONAL GUSTS TO 45 MPH POSSIBLE
DURING THE LATE AFTERNOON AND EARLY EVENING. WINDS WILL DIMINISH
SLIGHTLY AFTER MIDNIGHT...ALTHOUGH SPEEDS OF 15 TO 30 MPH ARE STILL
EXPECTED OVERNIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION.

$$
 JH
3 follow-up statements
000 
WWUS73 KFSD 172042
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT SUN SEP 17 2006

.A TIGHT PRESSURE GRADIENT BETWEEN STRONG LOW PRESSURE OVER
SOUTHERN MANITOBA...AND HIGH PRESSURE ACROSS THE CENTRAL
ROCKIES...WILL RESULT IN GUSTY WEST WINDS ACROSS THE AREA THIS
AFTERNOON AND EVENING.

SDZ050-057-058-063-064-180445-
/O.CON.KFSD.WI.Y.0015.000000T0000Z-060918T0500Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
342 PM CDT SUN SEP 17 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

WEST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS SOUTH CENTRAL
SOUTH DAKOTA THROUGH MIDNIGHT...WITH OCCASIONAL GUSTS TO 45 MPH
POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING. WINDS WILL
DIMINISH SLIGHTLY AFTER MIDNIGHT...ALTHOUGH SPEEDS OF 15 TO
30 MPH ARE STILL EXPECTED OVERNIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION.

$$

BT
000 
WWUS73 KFSD 180219
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT SUN SEP 17 2006

.A TIGHT PRESSURE GRADIENT BETWEEN STRONG LOW PRESSURE OVER
SOUTHERN MANITOBA...AND HIGH PRESSURE ACROSS THE CENTRAL
ROCKIES...WILL RESULT IN GUSTY WEST WINDS ACROSS THE AREA TONIGHT.


SDZ050-057-058-063-064-180900-
/O.EXT.KFSD.WI.Y.0015.000000T0000Z-060918T0900Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
919 PM CDT SUN SEP 17 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM CDT MONDAY. 

WEST WINDS OF 20 TO 35 MPH ARE EXPECTED ACROSS SOUTH CENTRAL
SOUTH DAKOTA THROUGH MIDNIGHT...WITH OCCASIONAL GUSTS TO 40 MPH
POSSIBLE DURING THE NIGHT. WINDS WILL DIMINISH AFTER 3 AM TO 15 TO
30 MPH

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION.

$$
000 
WWUS73 KFSD 180912
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 AM CDT MON SEP 18 2006

.LOW PRESSURE IN NORTHERN MINNESOTA WILL CREATE A STRONG WEST
TO NORTHWEST FLOW OF AIR TODAY.

SDZ050-057-058-063-064-181630-
/O.EXP.KFSD.WI.Y.0015.000000T0000Z-060918T0900Z/
/O.NEW.KFSD.WI.Y.0016.060918T0912Z-060918T2000Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
412 AM CDT MON SEP 18 2006

...WIND ADVISORY HAS EXPIRED...
...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

WEST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS SOUTH CENTRAL SOUTH
DAKOTA THROUGH MID AFTERNOON...WITH AN OCCASIONAL GUST TO AROUND
40 MPH. WINDS WILL THEN BEGIN TO SUBSIDE.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MJF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 17, 9:50 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 17, 9:50 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN SEP 17 2006

.DISCUSSION...
MAIN CONCERN THIS MORNING IS GUSTY WINDS LATER TODAY AND EVEN INTO
TONIGHT. FOR TODAY...12Z NAM KEEPS 850MB WINDS 25-30KTS ACROSS THE
AREA THROUGH 18Z...THEN INCREASES TO 35-40KT 21Z-00Z TIME FRAME
ACROSS THE WEST WITH THE NEXT PUSH OF COLD ADVECTION. 800MB WINDS A
LITTLE STRONGER...PUSHING 35-40KTS FROM SOUTHWEST TO NORTHEAST PARTS
OF THE AREA BY 18Z...WEAKENING A BIT AT 21Z...BUT THEN JUMPING BACK
TO 40-45KTS BY 00Z WEST OF THE JAMES RIVER WITH THE COLD ADVECTION
PUSH. SOUNDINGS SHOWING POTENTIAL TO MIX THIS HIGH AND BRING SOME OF
THESE STRONGER WINDS DOWN SINCE FLOW IS UNIDIRECTIONAL FROM THE
SURFACE TO THE TOP OF THE MIXED LAYER...BUT THIS IS COUNTERBALANCED
BY WEAK WARM ADVECTION AND PRESSURE FALLS WHICH ARE OPPOSITE OF WHAT
WE TYPICALLY LOOK FOR TO MIX THE WINDS DOWN. THUS LOOKS MARGINAL FOR
WIND ADVISORY DURING THE DAYTIME PERIOD. WILL LEAVE IT OUT FOR NOW
AND JUST BUMP UP WIND SPEEDS A CATEGORY IN THE ZFP...HOWEVER WILL
BE WATCHING WIND TRENDS TO OUR WEST QUITE CLOSELY AND MAY HAVE TO
UPDATE AGAIN EARLY AFTERNOON TO ISSUE WIND ADVISORY FOR SOUTHWEST
CORNER OF THE CWA.

TRICKY PART IS FOR TONIGHT. SOUNDINGS CONTINUE TO SHOW DEEP MIXED
LAYER PERSISTING MUCH OF THE NIGHT...WITH 850-800MB WINDS INCREASING
FURTHER...AND AREA OF COLD ADVECTION AND WEAK PRESSURE RISES PUSHING
THRU THE CWA AHEAD OF TIGHTENING GRADIENT AS SECONDARY WAVE ROTATES
AROUND THE UPPER LOW. WILL EVALUATE FURTHER OVER NEXT COUPLE OF
HOURS...BUT MAY END UP ISSUING ADVISORY FOR LATE AFTERNOON/EVENING
ACROSS THE WEST...AND LATER THROUGH THE OVERNIGHT HOURS FOR EASTERN
CWA.

UPDATED GRIDS AND ZFP FOR TODAY HAVE BEEN SENT.

&&

.PREV DISCUSSION...
A MUCH CALMER DAY TODAY...AS DRIER AND COOLER AIR ADVECTS INTO THE
REGION UNDER A STRONG LOWER TO MID LEVEL NORTHWESTERLY FLOW.
CURRRENT SATELLITE IMAGES INDICATING A SWATH OF STRATUS REMAINING
OVER THE EASTERN THREE QUARTERS OF THE CWA THIS MORNING.  AT THE
SAME TIME...A GOOD BIT OF CLEARING SEEN THROUGH CENTRAL SOUTH DAKOTA
WITH DRY SLOT...AND WOULD EXPECT SOME OF THIS TO REACH OUR CWA BY
MORNING WITH CLOUDS BREAKING FROM WEST TO EAST THROUGH THE EARLY
AFTERNOON.  MODELS ARE NOW A LITTLE SLOWER IN BRINGING WRAP AROUND
PRECIPITATION BACK INTO OUR AREA...SO CUT BACK ON POPS THROUGH MUCH
OF THE DAY.  ALSO DECIDED AGAINST A WIND ADVISORY FOR TODAY...AND
WHILE IT WILL BE FAIRLY WINDY THROUGH THE WESTERN PORTIONS OF THE
CWA BY AFTERNOON...850 WINDS LOOK TO BE ONLY IN THE RANGE OF 30 TO
35 KTS...SO EVEN WITH DECENT MIXING WOULD NOT EXPECT WINDS TO REACH
ADVISORY CRITERIA. UPPER LEVEL LOW PRESENTLY SITUATED OVER THE
WESTERN DAKOTAS WILL PUSH EASTWARD THROUGH THE DAY...AND INTRODUCED
POPS INTO OUR NORTHWESTERN ZONES BY EVENING AS WRAP AROUND FINALLY
BEGINS TO PUSH INTO THE REGION.  MONDAY LOOKS TO BE CLOUDY AND
RATHER RAW...WITH SCATTERED LIGHT SHOWERS...MAINLY IN THE NORTH.
WITH 850 TEMPS HOVERING WITHIN 1 OR 2 DEGREES OF 0 C AND CONTINUING
CAA...HIGHS WILL ONLY BE IN THE 40S TO LOWER 50S.  LOOKS TO BE A
WINDY DAY ONCE AGAIN...WITH A TIGHTENING PRESSURE GRADIENT OVER THE
AREA AS SURFACE HIGH PRESSURE OVER THE WESTERN HIGH PLAINS TRIES TO
BUILD EASTWARD AND LOW PRESSURE REMAINS OVER THE UPPER MIDWEST.
AFTER THAT...MIDWEEK LOOKS TO BE DRY AS HIGH PRESSURE MAKES IT INTO
THE CENTRAL UNITED STATES...WITH TEMPERATURES WARMING A LITTLE BIT
EACH DAY.

MADE A FEW ALTERATIONS TO THE WX AND POP FCSTS IN THE EXTENDED IN
THE THURSDAY THRU SATURDAY TIME FRAME. THE 00Z CANADIAN/GFS/ECMWF
ARE IN PRETTY GOOD AGREEMENT WITH THE LARGE SCALE FEATURES ON
CONTINUING TO SHOW ANOTHER IN A SERIES OF STRONG UPPER LOWS EXERTING
ITS INFLUENCE OVER THE NRN AND CENTRAL PLAINS. DIFFERENCES OF COURSE
REMAIN IN THE DETAILS OF EXACT PLACEMENT OF THE SFC AND UPPER
LOW...BUT IN GENERAL IT IS BEGINNING TO LOOK WET LATE THIS WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Sep 17, 4:42 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 AM CDT SUN SEP 17 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
442 AM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:02 PM CDTSevere Thunderstorm WarningFSDMoody28 min

Nearby

Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.